Alert archive / Nevada / Wind Advisories in 2022
Wind Advisory 44, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Dec 30, 2022, 3:01 AM PST for Clark County, Nye County, Nevada; Inyo County, San Bernardino County, California. It took effect at Dec 30, 2022, 4:00 PM PST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2022, 3:01 AM PST (11:01 UTC)
- In effect from
- Dec 30, 2022, 4:00 PM PST
- Expired
- Jan 1, 2023, 4:00 PM PST
- In force
- 48 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 146 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 11.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WWUS75 KVEF 301101 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 301 AM PST Fri Dec 30 2022 CAZ519-520-302300- /O.NEW.KVEF.WI.Y.0044.221231T0000Z-230101T0600Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 301 AM PST Fri Dec 30 2022 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts in excess of 50 mph. Gusts in excess of 60 mph will be possible in the higher terrain of the eastern Sierra slopes. * WHERE...Eastern Sierra Slopes and Owens Valley. * WHEN...From 4 PM this afternoon to 10 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty downslope winds will be possible in the Owens Valley, which may result in sudden gusty cross winds along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-CAZ522-523-NVZ017-019-021-302300- /O.NEW.KVEF.WI.Y.0044.221231T1500Z-230101T1500Z/ Lake Mead National Recreation Area-Death Valley National Park- Western Mojave Desert-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon- Including Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, and Laughlin 301 AM PST Fri Dec 30 2022 /401 AM MST Fri Dec 30 2022/ ...WIND ADVISORY IN EFFECT FROM 7 AM SATURDAY TO 7 AM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In Arizona, Lake Mead National Recreation Area. In California, Death Valley National Park and Western Mojave Desert. In Nevada, Western Clark and Southern Nye County, Spring Mountains-Red Rock Canyon and Lake Mead National Recreation Area. * WHEN...From 7 AM Saturday to 7 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
5 follow-up statements
119 WWUS75 KVEF 302232 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 232 PM PST Fri Dec 30 2022 CAZ519-520-311345- /O.CON.KVEF.WI.Y.0044.221231T0000Z-230101T0600Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 232 PM PST Fri Dec 30 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts in excess of 50 mph. Gusts in excess of 60 mph will be possible in the higher terrain of the eastern Sierra slopes. * WHERE...Eastern Sierra Slopes and Owens Valley. * WHEN...From 4 PM this afternoon to 10 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty downslope winds will be possible in the Owens Valley, which may result in sudden gusty cross winds along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-CAZ522-523-NVZ017-019-021-311345- /O.CON.KVEF.WI.Y.0044.221231T1500Z-230101T1500Z/ Lake Mead National Recreation Area-Death Valley National Park- Western Mojave Desert-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon- Including Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, and Laughlin 232 PM PST Fri Dec 30 2022 /332 PM MST Fri Dec 30 2022/ ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In Arizona, Lake Mead National Recreation Area. In California, Death Valley National Park and Western Mojave Desert. In Nevada, Western Clark and Southern Nye County, Spring Mountains-Red Rock Canyon and Lake Mead National Recreation Area. * WHEN...From 7 AM Saturday to 7 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
501 WWUS75 KVEF 311353 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 553 AM PST Sat Dec 31 2022 CAZ519-520-010600- /O.CON.KVEF.WI.Y.0044.000000T0000Z-230101T0600Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 553 AM PST Sat Dec 31 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts in excess of 50 mph. Gusts in excess of 60 mph will be possible in the higher terrain of the eastern Sierra slopes. * WHERE...Eastern Sierra Slopes and Owens Valley. * WHEN...From 4 PM this afternoon to 10 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty downslope winds will be possible in the Owens Valley, which may result in sudden gusty cross winds along Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-CAZ522-523-NVZ017-019-021-010600- /O.CON.KVEF.WI.Y.0044.221231T1500Z-230101T1500Z/ Lake Mead National Recreation Area-Death Valley National Park- Western Mojave Desert-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon- Including Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, and Laughlin 553 AM PST Sat Dec 31 2022 /653 AM MST Sat Dec 31 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In Arizona, Lake Mead National Recreation Area. In California, Death Valley National Park and Western Mojave Desert. In Nevada, Western Clark and Southern Nye County, Spring Mountains-Red Rock Canyon and Lake Mead National Recreation Area. * WHEN...From 7 AM Saturday to 7 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
801 WWUS75 KVEF 010558 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 958 PM PST Sat Dec 31 2022 CAZ519-520-010700- /O.EXP.KVEF.WI.Y.0044.000000T0000Z-230101T0600Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 958 PM PST Sat Dec 31 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds have fallen below advisory criteria in the Eastern Sierra Slopes and Owens Valley. Therefore, the Wind Advisory will be allowed to expire. $$ AZZ036-CAZ522-523-NVZ017-019-021-011500- /O.CON.KVEF.WI.Y.0044.000000T0000Z-230101T1500Z/ Lake Mead National Recreation Area-Death Valley National Park- Western Mojave Desert-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon- Including Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, and Laughlin 958 PM PST Sat Dec 31 2022 /1058 PM MST Sat Dec 31 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Arizona, Lake Mead National Recreation Area. In California, Death Valley National Park and Western Mojave Desert. In Nevada, Western Clark and Southern Nye County, Spring Mountains-Red Rock Canyon and Lake Mead National Recreation Area. * WHEN...Until 7 AM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
239 WWUS75 KVEF 011451 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 651 AM PST Sun Jan 1 2023 AZZ036-NVZ017-019-021-011600- /O.CAN.KVEF.WI.Y.0044.000000T0000Z-230101T1500Z/ Lake Mead National Recreation Area- Western Clark and Southern Nye County-Spring Mountains- Red Rock Canyon- Including Bullhead City, Oatman, Mohave Valley, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Hoover Dam, and Laughlin 651 AM PST Sun Jan 1 2023 /751 AM MST Sun Jan 1 2023/ ...WIND ADVISORY IS CANCELLED... Gusty winds will continue across the area today but advisory level winds are no longer expected. $$ CAZ520-020000- /O.EXB.KVEF.WI.Y.0044.000000T0000Z-230102T0000Z/ Owens Valley- Including Bishop, Independence, Lone Pine, and Olancha 651 AM PST Sun Jan 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Northwest winds 15 to 25 mph with gusts to around 40 mph will develop this morning and continue into the afternoon. * WHERE...Owens Valley. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ522-523-020000- /O.EXT.KVEF.WI.Y.0044.000000T0000Z-230102T0000Z/ Death Valley National Park-Western Mojave Desert- Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, and Fort Irwin 651 AM PST Sun Jan 1 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts to around 40 mph. * WHERE...Death Valley National Park and the Western Mojave Desert. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
222 WWUS75 KVEF 012336 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 336 PM PST Sun Jan 1 2023 CAZ520-522-523-020045- /O.EXP.KVEF.WI.Y.0044.000000T0000Z-230102T0000Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, and Fort Irwin 336 PM PST Sun Jan 1 2023 ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... |Gusty west to northwest winds will continue to diminish this evening. The Wind Advisory will be allowed to expire at 4 pm. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 30, 3:00 AM PST, 1 minute earlier.
Area forecast discussion, Dec 30, 3:00 AM PST, 1 minute before
Area Forecast Discussion National Weather Service Las Vegas NV 300 AM PST Fri Dec 30 2022 .SYNOPSIS...A few showers will be possible today before widespread rain and high elevation snow spread over the area New Year's Eve and New Year's Day. Along with the precipitation, gusty winds can be expected through the holiday weekend. An active weather pattern continues next week with unsettled weather conditions forecast each day through Thursday. && .SHORT TERM...Today through Sunday. Moisture from the AR that has been crashing into the West Coast over the past few days has slipped past the mountainous barriers to our west and has begun to push into our forecast area. This is evident on infrared and water vapor satellite imagery as clouds moving into the area from the north. Mostly cloudy skies and increased precipitation chances on the northern fringes of our forecast area will be the primary impacts from this round of AR moisture today. Impacts will begin to ramp up as an incoming trough drives another wave of AR moisture into our area. These impacts will begin later this evening for the Eastern Sierra Slopes, and early Saturday for the rest of the area. Westerly winds will begin to ramp up in the Eastern Sierra as the trough approaches early this evening, with gusts in excess of 60 mph likely at higher elevations. As the trough pushes inland, the Owens Valley will have the potential to see gusty downslope winds. HiRes models show a modest downslope signal beginning later this evening, with gusts in excess of 40 mph possible. The rest of the forecast area will see winds ramp up during the overnight and early morning hours on Saturday. Widespread 40+ mph gusts will be possible in Inyo County, Western San Bernardino County, Southern Nye County, Northwestern Clark County, the Spring Mountains, and the Lake Mead National Recreation Area/Colorado River Valley from early Saturday morning through early Sunday morning. Winds will not be the only impactful weather expected this weekend as widespread precipitation is expected across the forecast area. Precipitation will begin as early as Friday evening in the Eastern Sierra and will continue through Sunday morning. Snow levels will start off around 9,000 feet and will drop to around 7,000 feet during this time. 8-18 inches of new snow accumulation will be possible between 7,000-9,000 feet, with 1-3 feet of new snow accumulation above 9,000 feet. Outside of the Sierra, modest snow accumulation above 7,000 feet will be possible in the mountains of South-Central Nevada, including the Spring Mountains and the Sheep Range on Saturday and Sunday. Below 7,000 feet, precipitation is expected to fall as rain. As far as timing of this precipitation goes for areas outside of the Sierra, chances will increase from northwest to southeast beginning early Saturday morning. Precipitation will continue through into the early hours on Sunday, when we will see precipitation chances decrease from west to east as the aforementioned trough moves through. As the trough moves through the region on Sunday we will see winds shift to the north/northwest with temperatures dropping into the normal-to-slightly below normal range to start off the New Year. .LONG TERM...Monday through next Friday. Showers from the New Year's Day storm will have fizzled come Monday morning, with a sunny start to the day. In the system's wake, below- average temperatures and breezy southwest afternoon winds expected on Monday. Another round of moisture will approach the Desert Southwest Monday night into Tuesday as a shortwave closes off near the Pacific Northwest coast and funnels an atmospheric river toward the California coast yet again. This wave has less available moisture than its predecessor, with the majority of it hitting the Sierra. However, the current forecast trajectory indicates a favorable set up for Mojave Desert precipitation. With this round of moisture will be much lower snow levels... between 2000 and 3000 feet. Forecast QPF totals with this system remain low... less than a quarter of an inch... with peak rainfall hours between 10PM and 4AM. Those with early commutes in the higher elevation portions of the western side of the Las Vegas Valley may encounter some snow flurries Tuesday morning. In general, no major impacts expected with this wave, with up to 3 inches of snowfall expected across the higher elevations of southern Nye, Lincoln, western Clark, and eastern Mohave counties. Another brief break in wintry weather expected on Tuesday before the next wave approaches on Wednesday. Not only will this next wave have more moisture than the start-of-the-week system, but it will maintain the favored trajectory, curving around the southern edges of the Sierra into the Mojave Desert. It is worth noting, that we are now talking about Day 6 and Day 7 of the forecast period, so there is a lot that can change between then and now, with substantial inter- and intra-model uncertainty. This atmospheric river event will coincide with a closed low as it approaches from the west into the Pacific Northwest coast. Substantial moisture will smack into the Sierra Nevada, resulting in feet of snow forecast for the Sierra and White Mountains. Due to the warm origin of this moisture, snow levels will increase slightly, into the 4000 to 6000 foot range, making low elevation snow unlikely. Present IVT plumes indicate that sufficient moisture will make it over and around the Sierra, with high elevation snowfall expected across the southern Great Basin, the mountains of Clark County, and northern Mohave County Wednesday and Thursday. Gusty south winds areawide expected on Thursday. We will continue to iron out details of this system as we move through the week. && .AVIATION...For Harry Reid...Light winds generally following diurnal trends are expected through much of the TAF period but stronger southerly winds will be developing during the day on Saturday. Low level moisture will increase during the day today and will provide SCT-BKN clouds below 5k ft this afternoon and evening and CIGs will lower further tonight below 3k ft. For the rest of southern Nevada, northwest Arizona and southeast California...Mostly cloudy skies and light winds expected to persist across the area through the TAF period. The exception being at KDAG where west winds will increase above 12 kts by late morning and persist overnight. Stronger west winds should remain west of KBIH but could briefly impact the terminal during late afternoon. Lower CIGs will develop by this afternoon at most locations at generally be between BKN020-050 through the overnight hours. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Stessman LONG TERM...Varian AVIATION...Czyzyk For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 1:11 PM PST | Winter Weather Advisory | VEF | Inyo | 39 hr |
Nearby
Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.